How do amphiphilic drug myopathies lead to the development of CNS lupus?

Updated: May 04, 2021
  • Author: Pradeep C Bollu, MD; Chief Editor: Niranjan N Singh, MBBS, MD, DM, FAHS, FAANEM  more...
  • Print
Answer

Amphiphilic drug myopathies are often caused by drugs with hydrophobic moiety and hydrophilic region containing amine group. They produce multisystem disorders including neuropathy, myopathy, and cardiomyopathy. Chloroquine and hydroxychloroquine cause vacuolar myopathy, often given in a 500 mg daily dose of chloroquine for 1 year or longer. At extracellular pH, this drug is poorly ionized and penetrates membranes. With acid pH in lysosome, cationic region interacts with polar materials.

Muscle biopsy reveals vacuoles with lipid and membranous material, with strong acid phosphatase staining in muscle fibers and normal periodic acid-Schiff (PAS) staining for glycogen. (See Biopsies and Histologic Features.)


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!